Skip to main content

Blogs to Boards: Question 7


This is the seventh in a series of 41 posts from both GeriPal and Pallimed to get our physician readers ready for the hospice and palliative medicine boards. Every week GeriPal and Pallimed alternates publishing a new question, as well as a discussion of possible answers to the question (click here for the full list of questions).  


Question 7

JY, a 28 year old woman with advanced cystic fibrosis and Burkholderia cenocepacia colonization is hospitalized for a cystic fibrosis exacerbation. She has chronic chest wall pain from coughing and pleurisy, and recently broke 2 ribs from coughing. She is on IV glucocorticoids, IV ketorolac, IV ketamine prior to vest treatments, and lorazepam.

Prior to her hospitalization, she took oxycodone ER 30mg q12h. Currently she is on a hydromorphone IV PCA at 2mg/hour, with 2mg q30 minute boluses. She used 72mg of IV dilaudid in the last 24h. Despite this she is becoming drowsy, and reports her pain is minimally improved and still severe for most of the day: 7-8/10, and ‘nearly intolerable’ during vest therapy

The best next step is to:

a) Increase her PCA basal and ‘bolus’ doses by 50% and monitor for 24 hours. 
b) Add a 5% lidocaine patch to her chest wall over her rib fractures 
c) Discontinue hydromorphone and switch the patient to another opioid 
d) Advise the primary team to stop vest therapies 


Discussion:

Comments

Anonymous said…
I would change the agent and add the lidocaine TDP.Taht she is already drowsy without pain relief is discouraging.Hold the vest therapy for a day or two while changing the agent and see whether pain relief is better and sputum clearance any decreased and then decide on the frequency to as tolerated.
Bruce Scott MD said…
I guess we should try opioid rotation (IV fentanyl? methadone?)

Who is managing the ketamine? Was it working previously and now has stopped? If it is dosed properly, then it probably means that a rotation strategy to methadone will be less likely to be successful that we are otherwise used to. (Ketamine is a considerbly more potent NMDA recepter antagonist than methadone.)

I'd really be more inclined to increase the ketamine dose if she is not having side effects.

I agree with the first (anonymous) commenter that it is tempting to try skipping a day or two of the percussion vest therapy. I think that the primary team (or pulmonology) is unlikely to love this plan, however.

While topical lidocaine may not be terribly useful here, some might try IV lidocaine prior to vest therapy if the IV ketamine isn't working. My own sample size with IV lidocaine is small and results disappointing.
john.rich16 said…
I would keep all this in my mind while dealing with the patients so thanks to share this information here in your blog.

Home care

Popular posts from this blog

The Dangers of Fleet Enemas

The dangers of oral sodium phosphate preparations are fairly well known in the medical community. In 2006 the FDA issued it’s first warning that patients taking oral sodium phosphate preparations are at risk for potential for acute kidney injury. Two years later, over-the-counter preparations of these drugs were voluntarily withdrawn by the manufacturers.  Those agents still available by prescription were given black box warnings mainly due to acute phosphate nephropathy that can result in renal failure, especially in older adults. Despite all this talk of oral preparations, little was mentioned about a sodium phosphate preparation that is still available over-the-counter – the Fleet enema.

Why Oral Sodium Phosphate Preparations Are Dangerous 

Before we go into the risks of Fleet enemas, lets spend just a couple sentences on why oral sodium phosphate preparations carry significant risks. First, oral sodium phosphate preparations can cause significant fluid shifts within the colon …

Dying without Dialysis

There is a terrific article in this weeks Journal of Pain and Symptom Management by Fliss Murtagh of King's College in London about the epidemiology of symptoms for patients with advanced renal failure who die without dialysis.  This study is important because while we know that patients with advanced renal failure have a limited life expectancy and the average age of initiation of hemodialysis is increasing, we know little about the alternatives to hemodialysis.  Specifically, we know nothing about symptoms affecting quality of life among patients who elect not to start dialysis (so called "conservative management" - is this the best label?).  This article provides a terrific counterpoint to the article in last years NEJM showing that nursing home residents who initiated hemodialysis tended to die and decline in function (see GeriPal write up here). 

The study authors followed patients with the most advanced form of chronic kidney disease (the new name for renal failu…

Survival from severe sepsis: The infection is cured but all is not well

Severe sepsis is a syndrome marked by a severe infection that results in the failure of at least one major organ system: For example, pneumonia complicated by kidney failure. It is the most common non-cardiac cause of critical illness and is associated with a high mortality rate.

But what happens to those who survive their hospitalization for severe sepsis? An important study published in JAMA from Iwashyna and colleagues provides answers and tells us all is not well. When the patient leaves the hospital, the infection may be cured, but the patient and family will need to contend with a host of major new functional and cognitive deficits.

Iwashyna examined disability and cognitive outcomes among 516 survivors of severe sepsis. These subjects were Medicare enrollees who were participants in the Health and Retirement Study. The average age of patients was 77 years.

When interviewed after discharge, most survivors were left with major new deficits in their ability to live independently. …